MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is ongoing.Device expected back.
 
Event or Problem Description
As reported, prior to implantation of a 26mm sapien 3 ultra valve, multiple left pulmonary artery and right pulmonary artery stents were placed and extended down toward the right ventricular outflow tract.During valve deployment in a transcatheter aortic valve replacement (tavr) procedure using a 26mm sapien 3 ultra, the commander delivery system (ds) balloon burst circumferentially/transverse when nearly fully inflated.This was likely due to distal portion of balloon contacting the edge of one of the pulmonary artery (pa) stents.Due to the balloon rupture, they could not get the ds balloon fully into the non-edwards sheath.The delivery system was caught in the tip of the non-edwards sheath and was removed from the patient with the distal tip of balloon and nosecone was reported to be outside the tip of the non-edwards sheath.The patient was reported doing very well following the procedure.
 
Additional Manufacturer Narrative
The balloon was not returned; therefore, a visual inspection, functional testing, or dimensional testing was not performed.Imagery from the field was provided and a radial balloon burst at the distal portion of the balloon was noted with the balloon material bunched at the distal portion.A device history record (dhr) review was done and did not reveal any manufacturing nonconformance issues that would have contributed to the event.A review of the lot history revealed no complaints related to the events failure balloon burst and withdrawal catheter through vasculature / sheath difficulty or inability to withdraw system through non edwards sheath a complaint history review was performed with the codes failure balloon burst and withdrawal catheter through vasculature / sheath difficulty or inability to withdraw system through non edwards sheath; and revealed procedural factor withdrawal of an altered balloon was a potential root cause applicable to the complaint.The following instructions were reviewed; ifu for commander delivery system (ifu commander delivery system with s3 thv, pulmonic), device preparation manual (device preparation training manual, pulmonic position), and device training manual (procedural training manual, pulmonic position).No ifu/training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.This event reports a balloon burst during thv deployment that has not resulted in a patient harm, or a device failure to perform its function.Also, there was no evidence of product nonconformances or labeling/ifu inadequacies identified in the evaluation.Edwards continues to monitor complaint history on a monthly basis.No further action is required.During the manufacturing process, all balloons 100% inspected for defects.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Review of instructions for use (ifu) or training material is also captured in the technical summary.No complaint history or lot history review was performed.An existing technical summary has been documented for root cause analysis on balloon burst during transcatheter heart valve (thv) deployment.The technical summary a rationale as to why it is unlikely that a product defect or manufacturing nonconformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.The complaint for failure balloon burst was confirmed by the provided imagery.As the device was not returned for evaluation, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, a manufacturing nonconformance could not be determined.A review of the device history record, lot history, and complaint history did not provide any indication that a manufacturing nonconformance would have contributed to the complaint.A review of ifu/training materials revealed no deficiencies.The complaint description states: during valve deployment, the commander delivery system burst circumferentially/transverse when nearly fully inflated.While the balloon is sufficiently designed and tested for the rated burst pressure well above their inflation pressure, interaction between the balloon and the stents struts can compromise the structure of balloon wall.As such, available information suggests that patient factors (stents) may have contributed to the reported event.The complaint for withdraw catheter through vasculature / sheath difficulty or inability to withdraw system through nonedwards sheath was confirmed by provided imagery.As the device was not returned for evaluation, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, a manufacturing nonconformance could not be determined.A review of the device history record, lot history, and complaint history did not provide any indication that a manufacturing nonconformance would have contributed to the complaint.A review of ifu/training materials revealed no deficiencies.Per complaint description, due to the balloon rupture, they could not get the balloon fully into the dry seal sheath (delivery system was caught in the tip of the dry seal sheath the balloon burst likely altered the balloon profile.The altered balloon material likely made it more susceptible to be caught on the sheath tip during withdrawal, subsequentially resulting in the reported withdrawal difficulty.As such, available information suggests procedural factors (withdrawal of burst balloon) could have contributed to the event.Since no edwards defect, which could have resulted in the complaint, was confirmed, no preventative or corrective actions (capa) are required.Since no product nonconformances or ifu/training deficiencies were identified during evaluation, a product risk assessment (pra) escalation is not required.
 
Additional Manufacturer Narrative
The commander deliver system was returned locked at default marker position, full inserted into non edwards sheath, loader cap over flex shaft, a 3 way stopcock was attached to the balloon port, the balloon wings were flared and a radial balloon burst was noted, the returned device was visually inspected; a balloon radial tear burst was observed at the distal shoulder of the inflation balloon area.The balloon wings were flared the balloon shaft was cut to remove the delivery system through esheath dimensional inspection was performed; the inflation balloon single wall thickness was measured along the edges of the burst location.All measurements met the specification.No functional testing was able to be performed due to the nature of the complaint (balloon burst).The complaint was confirmed through visual inspection.Imager from the field was provided and a radial balloon burst was noted at the distal portion of the balloon with the balloon material bunched at the distal portion.A device history record (dhr) review was done and did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was done and die not reveal other complaints related to the complaints balloon burst and withdrawal catheter through vasculature / sheath difficult or inability to withdraw system through non edwards sheath.A complaint history review was done, and the following are potentially applicable root causes of the events; procedural factors: withdrawal of an altered balloon and patient factors: preexisting valve the following instructions for us e(ifu) and manuals were reviewed; ifu for commander deliver system (ifu commander deliver system with s3 thv, pulmonic) device preparation manual (device preparation training manual, pulmonic position) and device training manual (procedural training manual, pulmonic position).No ifu/training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.This event reports a balloon burst during thv deployment that has not resulted in a patient harm, or a device failure to perform its function.Also, there was no evidence of product nonconformances or labeling/ifu inadequacies identified in the evaluation.Edwards continues to monitor complaint history on a monthly basis.No further action is required.For the complaint, failure balloon burst, the complaint was confirmed through product evaluation.A review of the dhr, lot history, manufacturing mitigation, and complaint history did not provide an indication that a manufacturing nonconformance contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.The complaint description states: during valve deployment, the commander delivery system burst circumferentially/transverse when nearly full inflated.While the balloon is sufficiently designed and tested for the rated burst pressure well above their inflation pressure, interaction between the balloon and the preexisting stents struts can compromise the structure of balloon wall.As such, available information suggests that patient factors (stents) may have contributed to the reported event.For the complaint, withdraw catheter through vasculature / sheath difficult or inability to withdraw system through non edwards sheath, the complaint was confirmed through product evaluation.A review of the dhr, lot history, and complaint history did not provide an indication that a manufacturing nonconformance contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.The complaint description states, due to the balloon rupture, they could not get the balloon full into the dr seal sheath (deliver system was caught in the tip of the dry seal sheath.The balloon burst likely altered the balloon profile.The altered balloon material likely made it more susceptible to be caught on the sheath tip during withdrawal, subsequentially resulting in the reported withdrawal difficult.As such, available information suggests procedural factors (withdrawal of burst balloon) could have contributed to the event.Since no edwards defect, which could have resulted in the complaint, was confirmed, no preventative or corrective actions (capa) are required.Since no product nonconformances or ifu/training deficiencies were identified during evaluation, a product risk assessment (pra) escalation is not required.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key15028330
Report Number2015691-2022-06798
Device Sequence Number4557377
Product Code NPT
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)230114(10)63786069
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2023
Device Model Number9600LDS26A
Device Lot Number63786069
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2022
Supplement Date Received by Manufacturer08/17/2022
12/12/2022
Initial Report FDA Received Date07/15/2022
Supplement Report FDA Received Date08/19/2022
12/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale